M. Budyansky

    43, Baltiyskaya Street, Vladivostok, 690041, Russia
    V.I.Il`ichev Pacific Oceanological Institute


    Budyansky M. V., Prants S. V., Uleysky M. Y.
    Chaotic advection in a meandering jet flow
    2006, Vol. 2, No. 2, pp.  165-180
    The paper studies the transport, mixing and chaotic advection of passive scalars in a meandering jet flow with a periodic perturbation. The stability of the critical points has been performed. We have found all topologically different regimes of the flow along with their bifurcations. It is shown that the process of mixing of passive scalars exhibits fractal-like patterns. There are some geometric regularities in the relationship between 1) the initial coordinates of scalars and 2) the number of rotations of particles around elliptic points and their escape time from a particular domain in the phase-space. It is shown how these regularities manifest in the evolution of a material line. The results obtained may be used in modelling Lagrangian transport and mixing of water masses with different characteristics in meandering western boundary currents such as the Kuroshio and the Gulf Stream.
    Keywords: chaotic advection, bifurcation, fractal, meander
    Citation: Budyansky M. V., Prants S. V., Uleysky M. Y.,  Chaotic advection in a meandering jet flow, Rus. J. Nonlin. Dyn., 2006, Vol. 2, No. 2, pp.  165-180

    Back to the list